Outbreak: Severe Coagulopathy Associated with Synthetic Cannabinoids (‘K2/Spice’)

The Illinois Poison Center has reported 9 cases of severe coagulopathy associated with smoking synthetic cannabinoids to the Illinois Department of Public Health (IDPH) since March 10. All nine cases reported using synthetic cannabinoids, (e.g., K2, spice, synthetic marijuana, fake weed/legal weed, genie, etc.); however, a common product used by the cases has not yet been identified.

The patients all live in the Chicago metro region, but reside in three different, distinct areas (southern suburbs, western suburbs, and city of Chicago, to date). IDPH is monitoring the entire state for additional cases.

The coagulopathy exhibited is vitamin K dependent and is consistent with a long acting, highly potent coumarin which can also be found rat poison. Presenting symptoms have included back pain, hematuria, epistaxis, bloody stools and bruising/ecchymosis in various combinations or in isolation. Isolated hematuria as the initial presenting complaint has been reported in at least one of the patients. Almost all patients have had a presenting INR greater than 10.

ED physicians caring for patients with unusual, unexplained bleeding and coagulopathy should inquire about potential exposures to synthetic cannabinoids and rat poisons or rodenticides.

Emergency physicians and healthcare providers are asked to report all suspected cases to their local health department, the Illinois Department of Public Health at 217-782-2016 or the Illinois Poison Center at 1-800-222-1222.

Sincerely,

Michael Wahl, MD, FACEP
Medical Director
Illinois Poison Center

Jennifer E. Layden, MD, PhD
Chief Medical Officer and State Epidemiologist
Illinois Department of Public Health

ITLS Follow us on Facebook

ICEP - Illinois College of Emergency Physicians
3000 Woodcreek Drive, Suite 200, Downers Grove IL, 60515
Telephone: 630.495.6400 | 888.495.ICEP
Fax: 630-495-6404


Privacy Policy & Terms and Conditions

Privacy Preference Center